How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Mark Your Own Question
Dr. Mark
Dr. Mark, Neurologist (MD)
Category: Neurology
Satisfied Customers: 1985
Experience:  Neurosurgeon - Brain, spine, and peripheral nerve surgery
206912
Type Your Neurology Question Here...
Dr. Mark is online now
A new question is answered every 9 seconds

I am a 33 year old male who has been experiencing protracted

Customer Question

Hello,
I am a 33 year old male who has been experiencing protracted withdrawal symptoms from benzodiazepines for the last 6 years and I am wondering if I have incurred permanent damage due to exitotoxicity.
In 2009 I was prescribed Alprazolam (generic Xanax) for non-psychiatric reasons which I took once a night for 6 months starting with .25 mgs and ending with 2 mgs (I was taking 2mgs a night for 2-3 months). I was never told about tapering so I abruptly discontinued. Two days after stopping I wound up in the hospital with close to every benzo withdrawal symptom in the book: tachycardia, visual and auditory illucinations, feeling of unreality, swollen lips, visual snow, tinnitus, extreme dizziness, reduced cognition, nausea, shaking, etc. To save time I won’t list them all but I basically experienced close to every symptom listed for benzo withdrawal. The doctors I saw at the hospital weren’t familiar with benzo withdrawal so I wasn’t put back on them to then taper down. I started feeling better about a week later and was sent home. However about a month and half after that the symptoms came roaring back and I have been living with them ever since.
Over the last 6 years the withdrawal symptoms have been slowly fading but it is hard to notice on a day to day basis and I still cannot function. I am wondering if the withdrawal effects have caused brain damage in the form of exitotoxicity. My (non expert) understanding is exitotoxicity occurs during benzo withdrawal due to over signaling caused by a lack of GABA which causes excess glutamate which in turn damages/destroys nerves in the brain. With the duration and intensity of my withdrawal symptoms I can’t possibly see how I can escape from this without damage. Is there a way to tell for certain if I have experienced/am experiencing exitotoxicity? Can there be degrees of exitotoxicity? I had an MRI of the brain the second day I was in the hospital back in 2009 which was normal and a qEEG a few months later which was relatively normal. I haven’t had any brain tests since then even though I have still been experiencing withdrawal symptoms. Was the dosage and duration of my benzo use enough to trigger exitotoxicity or does it usually occur in people who take them in higher dosages and for a longer duration? Are there other conditions that usually need to be present that are indicative of exitotoxicity? For example maybe seizures or loss of consciousness? (which I did not have) Is there a specific test I should get right now? If I do have exitotoxicity would the damage be permanent or is it reversible? Should I look into new stem cell procedures to try to fix the damage? Hopefully I have asked the right questions but I'm not sure. Is there anything else I should know about my situation? Thank you in advance for your help with this issue.
Submitted: 10 months ago.
Category: Neurology
Expert:  Dr. David replied 10 months ago.

Hello, this is Dr. David. I am reviewing your question now and will be with you momentarily.

Expert:  Dr. David replied 10 months ago.

exitotoxicity is very very rare. it would cause nerve damage

you don't have symptoms of nerve damage.

your symptoms are of severe anxiety disorder.

you don't have brain damage.

but you still have anxiety symptoms.

your MRI and EEG symptoms don't show signs of nerve damage.